Combinatorial Homotopy Categories

  • Carles Casacuberta
  • Jiří RosickýEmail author
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 309)


A model category is called combinatorial if it is cofibrantly generated and its underlying category is locally presentable. As shown in recent years, homotopy categories of combinatorial model categories share useful properties, such as being well generated and satisfying a very general form of Ohkawa’s theorem.


Combinatorial model category Cofibrantly generated Locally presentable Well generated Brown representability 



This article has been written as a contribution to the proceedings of the memorial conference for Professor Tetsusuke Ohkawa held at the University of Nagoya in 2015. The content of Sect. 4 is based on previous joint work of the authors with Javier Gutiérrez published in [9]. We also appreciate useful discussions with George Raptis. The authors were supported by the Grant Agency of the Czech Republic under grant P201/12/G028, the Agency for Management of University and Research Grants of Catalonia with references 2014 SGR 114 and 2017 SGR 585, and the Spanish Ministry of Economy and Competitiveness under AEI/FEDER research grants MTM2013-42178-P and MTM2016-76453-C2-2-P, as well as grant MDM-2014-0445 awarded to the Barcelona Graduate School of Mathematics.


  1. 1.
    Adámek, J., Rosický, J.: Locally Presentable and Accessible Categories. London Mathematical Society Lecture Note Series, vol. 189. Cambridge University Press, Cambridge (1994)Google Scholar
  2. 2.
    Barwick, C.: On left and right model categories and left and right Bousfield localizations. Homol. Homotopy Appl. 12, 245–320 (2010)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bazzoni, S., Šťovíček, J.: On the abelianization of derived categories and a negative solution to Rosický’s problem. Compos. Math. 149, 125–147 (2013)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Beke, T.: Sheafifiable homotopy model categories. Math. Proc. Cambridge Philos. Soc. 129, 447–475 (2000)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Beke, T., Rosický, J.: Abstract elementary classes and accessible categories. Ann. Pure Appl. Logic 163, 2008–2017 (2012)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Bousfield, A.K.: Homotopical localizations of spaces. Am. J. Math. 119, 1321–1354 (1997)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Braun, G., Göbel, R.: Splitting kernels into small summands. Israel J. Math. 188, 221–230 (2012)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Casacuberta, C., Gutiérrez, J.J., Rosický, J.: Are all localizing subcategories of stable homotopy categories coreflective? Adv. Math. 252, 158–184 (2014)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Casacuberta, C., Gutiérrez, J.J., Rosický, J.: A generalization of Ohkawa’s theorem. Compos. Math. 150, 893–902 (2014)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Christensen, J.D.: Ideals in triangulated categories: phantoms, ghosts and skeleta. Adv. Math. 136, 284–339 (1998)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Dugger, D.: Combinatorial model categories have presentations. Adv. Math. 164, 177–201 (2001)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Hirschhorn, P.S.: Model Categories and Their Localizations. Mathematical Surveys and Monographs, vol. 99. American Mathematical Society, Providence (2003)Google Scholar
  13. 13.
    Hovey, M.: Model Categories. Mathematical Surveys and Monographs, vol. 63. American Mathematical Society, Providence (1999)CrossRefGoogle Scholar
  14. 14.
    Hovey, M., Palmieri, J.H., Strickland, N.P.: Axiomatic Stable Homotopy Theory. Memoirs of the American Mathematical Society, vol. 128, no. 610. American Mathematical Society, Providence (1997)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Hovey, M., Shipley, B., Smith, J.H.: Symmetric spectra. J. Am. Math. Soc. 13, 149–208 (2000)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Iyengar, S.B., Krause, H.: The Bousfield lattice of a triangulated category and stratification. Math. Z. 273, 1215–1241 (2013)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Kan, D.M.: On c.s.s. complexes. Am. J. Math. 79, 449–476 (1957)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Krause, H.: On Neeman’s well generated triangulated categories. Doc. Math. 6, 121–126 (2001)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Morel, F., Voevodsky, V.: \(\mathbb{A}^1\)-homotopy theory of schemes. Publ. Math. IHÉS 90, 45–143 (1999)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Muro, F., Raventós, O.: Transfinite Adams representability. Adv. Math. 292, 111–180 (2016)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Neeman, A.: Triangulated Categories. Annals of Mathematics Studies, vol. 148. Princeton University Press, Princeton (2001)Google Scholar
  22. 22.
    Neeman, A.: On the derived category of sheaves on a manifold. Doc. Math. 6, 483–488 (2001)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Neeman, A.: Brown representability follows from Rosický’s theorem. J. Topol. 2, 262–276 (2009)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Ohkawa, T.: The injective hull of homotopy types with respect to generalized homology functors. Hiroshima Math. J. 19, 631–639 (1989)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Quillen, D.: Homotopical Algebra. Lecture Notes in Mathematics, vol. 43. Springer, Berlin (1967)CrossRefGoogle Scholar
  26. 26.
    Raptis, G.: On the cofibrant generation of model categories. J. Homotopy Relat. Struct. 4, 245–253 (2009)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Röndigs, O., Østvær, P.A.: Modules over motivic cohomology. Adv. Math. 219, 689–727 (2008)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Rosický, J.: Generalized Brown representability in homotopy categories. Theory Appl. Categ. 14, 451–479 (2005)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Rosický, J.: Generalized Brown representability in homotopy categories: Erratum. Theory Appl. Categ. 20, 18–24 (2008)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Rosický, J.: On combinatorial model categories. Appl. Categ. Struct. 17, 303–316 (2009)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Stevenson, G.: An extension of Dwyer’s and Palmieri’s proof of Ohkawa’s theorem on Bousfield classes (2011) (Unpublished manuscript)Google Scholar
  32. 32.
    Whitehead, J.H.C.: Combinatorial homotopy; Part I. Bull. Am. Math. Soc. 55, 213–245 (1949), Part II. Bull. Am. Math. Soc. 55, 453–496 (1949)Google Scholar

Copyright information

© Springer Nature Singapore Pte Ltd. 2020

Authors and Affiliations

  1. 1.Facultat de Matemàtiques i InformàticaUniversitat de Barcelona (UB)BarcelonaSpain
  2. 2.Department of Mathematics and Statistics, Faculty of SciencesMasaryk UniversityBrnoCzech Republic

Personalised recommendations